MAUDE Adverse Event Report: COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH

COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH
Model Number G50002
Medical Device Problem Codes Fracture (1260); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: cook micropedal sheath, command wire, viperwire, and an additional cxi catheter.Pma/510(k) number = k160884.(b)(4).This report includes information known at this time.A follow-up report will be submitted at the conclusion of the investigation or, when additional relevant information becomes available.
 
Event or Problem Description
It was reported, a (b)(6) male with history of end stage renal disease, atherosclerosis, and peripheral vascular disease was undergoing an atherectomy.While removing a cxi support catheter from the sheathless access site in the calcified distal posterior tibial artery, it was found to be fractured with a four inch portion stuck in the patient's anatomy.It was retrieved without incident.Another manufacturer's 0.14 wire guide was also used but was not kinked.A portion of the broken wire was extended outside the body and was removed with hemostats.This occurred at the beginning of the procedure while the physician was attempting to tunnel the complaint device into an antegrade catheter.The procedure was successfully completed.Additional information was received indicating there was resistance upon removal of the complaint device.It was gently rotated back and forth to facilitate removal.Upon removal, a portion of the complaint device was sticking out of the sheath.Because of the low profile and matching color to the 0.14 wire guide, the fracture wasn't noted initially; the jagged end of the catheter was observed.The fitting was not attached to any other device.Only a torque tool on the guide wire was used which did not engage the catheter hub.A power injector was not used.The complaint device had been flushed on the table with a standard heparinized normal saline solution.According to the initial reporter, a portion of the device did not remain in the patient's anatomy.No additional procedures were required.
 
Additional Manufacturer Narrative
Additional information: investigation - evaluation.A review of the complaint history, drawings, device history record, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.Physical examination of the returned device showed that the device was separated into two segments.The proximal end off the distal portion was twisted and frayed.The distal end of the proximal section has multiple kinks.Investigators were able to recreate the reported failure mode.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed seven nonconforming events which could contribute to this failure mode.; however, all affected devices were scrapped.It should be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufactures instructions and quality control procedures were conducted, and no gaps were discovered.The instructions for use included with the device provides the following information to the user related to the reported failure mode: precautions "catheter manipulation should only occur under fluoroscopy." "the catheter should not be advanced through an area of resistance unless the source of resistance is identified by fluoroscopy and appropriate steps are taken to reduce or remove the obstruction." how supplied: "upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided and the examination of the returned product, investigation has concluded the cause of this event cannot be traced to the device.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
CXI SUPPORT CATHETER
Common Device Name
KRA CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8570440
Report Number1820334-2019-01054
Device Sequence Number11159770
Product Code KRA
UDI-Device Identifier00827002500020
UDI-Public(01)00827002500020(17)220311(10)9581215
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/11/2022
Device Model NumberG50002
Device Catalogue NumberCXI-2.6-18-90-P-NS-ANG
Device Lot Number9581215
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2019
Initial Date Received by Manufacturer 04/22/2019
Supplement Date Received by Manufacturer05/13/2019
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient Weight78